Sick with Sulpha

Hey all

I just started taking Sulphasalazine yesterday starting with 500mg. It's giving me the worst headache and I feel sick. Does this ease up at all?

I really didn't want to take Sulphasalazine. I was on Hydroxy and was quite happy with that, all my bloods were showing I was in remission but the nurse explained that because my RA is the erosive type I need to add another med so I chose Sulpha. I still don't really know why I'm taking this if I feel fine.

I'm feeling so upset today, I just don't want to be on these meds or have this disease and I've been having other health issues so it's all compounding to make me feel like dog do-do and want to cry! 

Sorry for offloading but I don't have many people I can talk to about this.

Much love to you all, and I hope you're all well.


14 Replies

  • Hiya Sabrina! What a coincidence, only Saturday I started on sulfasalazine. I haven't had any side effects as yet but then I've only had 3 tablets so far so I can't help through experience but just to say if you're also reasonably new to it as well that your headaches & nausea ease the longer you take it. Have you reported it to your team? I know there's one nurse you prefer not to speak to, just wondering if there's one who you could speak to who is shall we say kinder then maybe she'll be able to advise you, or even your Rheumy if you're due to an appointment soon.

    Sorry I'm not being much help. Please don't forget we're always here for when things aren't so good or even when they are. Just getting it out there can sometimes help you feel less rubbish or alone. x

  • Sulpha seems to be a medicine that can be difficult for people.  It took me about 3 months to get used to it, but with different side effects.  For me it was my stomach that suffered, but I did eventually adjust.  It just wasn't very pleasant during that period as I couldn't go far from a toilet. 

    Having said that a very few people do have quite nasty reactions to it.  Have you ever had a bad reaction to an antibiotic?  Especially a sulpher based one?   You need to judge for yourself how bad you feel it is, and not persevere if it gets worse.  Either way, probably best to tell your nurse just in case. 

    And yes you can feel fine, but still have damage happening underneath.  Did they do any ultrasound or x-Rays to check before suggesting another med?  If they didn't and you're really uncomfortable with the idea of a second drug then do ask for this to be checked so you are not taking anything unnecessarily.  

  • Hi. I found Sulphalazine a bit of a sickness pill when I started but it passed quite quickly so if you can tolerate it do so.  I've had too many different types of meds but this one I found user friendly.  I'm sorry you are having a tough time.  I'm up and down at times and I feel like I'm in this bubble  of misery and pain.  RA who'd have it!!?? I hope you feel happier soon.Jackie 

  • Sulphasalazine was the first DMARD I ever took and in the first week (1 tablet) I felt sick and was actually sick only once.    

    Unfortunately when the second tablet was introduced I was then unable to keep anything down and because it was a weekend (and I was desperate to get the RA under control) I continued to take SZ.   By the monday morning I was so ill I was admitted to the rheumatology ward when I attempted to go to a physio appointment.

    I hope your  unwanted symptoms disappear and it helps your treatment soon.

  • Hi I have been on sulphazlazine for years now and find it extremely good. I am also on Embrel and have the erosive sero positive type of RA.  It's a bummer this disease and can be sneaky even though you may feel you are doing well, damage can still take place if you aren't on double or even triple therapy, which helps attack the disease full on.

    As far as the sulpha tabs Make sure you ask for " entricoated "tablets. These ones have a built in coating so absorption is easier on the tummy. I find these much better as the uncoated ones made me feel sick too.  Probably more expensive so they won't give them out without you asking .

    Stick with them if you can. And I hope you feel better soon. Good to know the RA is in remission. But this is probably a drug induced remission, but a remission even so! TTx

  • Hi Sabrina

    As has been mentioned enteric coated tablets are more protective of your stomach so if you have been given the ordinary cheaper ones it may be worth asking to change.  I also had bad headaches but they did pass although I can't remember how soon. My rheumy nurse said to be aware of diarrhoea however I had the opposite problem of really bad constipation even though I drunk loads of water and ate sensibly.

    It just goes to show that we all react differently to these drugs. We never know until we try. I had hoped that SSZ would stop the attack on my joints but it wasn't to be.

    Always chat to your rheumy nurse about your fears and worries as well as the medication.

    Hope side effects settle soon.


  • I'm so sorry to hear how you feel.  You're not off loading, we're sharing our feelings!!  RA is a lonely disease I find.  Apart from other RA sufferers, no-one else really seems to get it.  Hubby was recently diagnosed with aggressive type? Came on so quickly from 29th Dec 2015.  Yes I can be that specific!!  Hubby is also on Sulpha wotsits.  And like you sometimes we have such miserable days!!  What's your dosage?  Hubby started gradually from 1 a day to now 2 twice daily.  Maybe they can look at your dosage?  I have found this website invaluable.  Sometimes the stuff I read scares the crap out of me, but mostly it's a comfort.  How bad is that to know that other people are suffering too?  By the way, even hubby broke down one day and wept!!  I often have mini meltdowns too!!  And i thought I was a strong person!!  Wrong!!  I hate RA with a passion.  Keep your chin up plse.  Don't let the bxxxxxd disease grind you down.  Many kind thoughts.  Sue xxx

  • Hi,I started on SSZ after a disastrous attempt at MTX, so in my book anything was better!!I did have a dodgy start feeling a bit sick and with a headache, and I managed to get up to 6 per day. I've found that the side effects lessened day by day, and now after 3 years the benefits are so good that i've forgotten the tiresome start.I would suggest that you try and persevere for a bit longer.

  • Well i could not tolerate sulpha i felt so unwell on it.I cant remember how long i was on it for but was taken off it i had lost quite a bit of weight very quickly but some people get on very well with it so hope that can be you x

  • Hi, I have now been on Sulfasalazine for about 9 to 10 weeks now, I'm on 4 tablets a day, my stomach has been fine but I have had frequent headaches which are just starting to lessen in the last week, so hang in there! I do feel my RA is a lot better now, the stiffness has lessened considerably and the pain. Although I am not sure if it is the steroid shot still hanging around, which I had 22nd February or the new DMARD! Considering the last steroid shot I had only lasted a few weeks hopefully it is the dmard. I hope these tablets work for you!

    Ganit :)

  • Hi all, thank you so much for your words of encouragement and support. Unfortunately the SSZ made me really ill and I've been advised to stop taking them.  I literally feel like my head was being cracked open not to mention vomiting and the other end. The head aches were just so painful I considered going to the hospital. 

    Back to the drawing board...

    Much love and gentle hugs


  • Aw, that's a shame but if you can't take it then as you say it's back to the drawing board. I'm still ok, I've bad headaches anyway at the mo so difficult to determine if SSZ is adding to it. Anyway saw a GP & trying something out with an existing med. I hope it's not long before you're seen again & can discuss what's next.

    Take care & keep us updated Sabrina. x

  • Thank you. 

    I hope that these meds work for you. 

    Thanks as always for your support.x

  • You're very welcome. Me too, though I can't complain, MTX alone has been good since 2009. I hope the next one you try works & doesn't come with side effects. x

You may also like...